Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Identifying Excessive Medication

03/02/1999

Question:

My 11 year old son was diagnosed with ADD at 4. He was put on Ritalin. Two years ago we switched to Adderall. Last year he was put on Dexadrine at 4 pm. Now they are putting him on Zoloft for depression. He is not destructive, just withdrawn. He doesn't have many friends. Is all of this medication safe and are their side effects to taking all of it?

Answer:

I am unsure of your son's exact current medication but I am assuming he is still on the Adderall. Thus, he would be taking Adderall in the morning, dexedrine in the afternoon and sertraline (Zoloft) once a day. That is not automaticlly "too much". On the one hand, the more medications a person takes the more likely it is s/he will have an interaction we are not yet aware of. On the other hand, every person's body chemistry is unique and it is rare to find a medication that has just the right chemicals in just the right amounts for everyone. This means that carefully combining medications can be very beneficial. In addition, we have many years of using these drugs together and I know of few problems with doing so. I can not, of course, say this is the best combination without knowing your son but I can say dexedrines (regular and Adderall) and SSRIs (e.g., sertraline) are generally considered quite safe. Still, close monitoring and follow up are important. A large part of the question is, is there clear benefit to putting up with the (very slight but present) risks involved? If it helps him develop closer relationships, that's a fairly sigificant plus. Good luck to you both!

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati